What I Wish I Had Known Before Starting Antidepressants

Disclaimer: I am not a medical expert, this was just my experience. A doctor should be consulted before making any medical decisions. If you think you need help, speak to a doctor, trusted friend or call Samaritans 24/7 on 116 123.

In cartoons, when someone is hit over the head, their vision blurs and they see three of everything. Sound is distorted and even just moving requires a great deal of effort. Of course, for these characters, a quick shake of the head solves everything. But for me, the aftereffects of discontinuing my antidepressants meant even just laying down, I felt like the room was on a high-speed carousel. It was like the worst hangover of my life, without the fun of drinking the night before.

Stopping medication was something I was sure I wanted to do. After over a year of taking various types, and upping my dosage almost monthly, I felt nothing had changed. Of course, I knew they weren’t going to fix everything nor cure my depression, but there was no change. Antidepressants didn’t work for me, that’s fine, they don’t work for everyone.

In the UK it is estimated that 17 per cent of the adult population take antidepressants. Going cold turkey on your medication can have adverse effects, including making your depression or anxiety worse, and upping the frequency of suicidal thoughts. This I was partially expecting, despite having a plan in place to slowly come off of my antidepressants and not go cold turkey. 

In the UK it is estimated that 17 per cent of the adult population take antidepressants.”

Public Health England (2017)

But, no one could’ve prepared me for the adverse effects that coming off antidepressants had on my body. Dizziness, brain zaps, nausea and headaches were just some of the effects I noticed at once. As time has gone on, there are more things I’ve picked up on. Had I known this would happen, I never would’ve sought out medication for my depression, but opted for therapy sooner.

Discontinuation syndrome

When the dizziness and brain zaps were at their most calm, I found myself scouring the internet, desperately trying to find out whether this was normal. Pages upon pages of results left me feeling hopeless. For several days, all I did was sleep. I felt like I lost so much time sleeping. It was like my own Groundhog Day, wake up, have the side effects to varying degrees of severity, go back to sleep.

The brain zaps were the worst. It was like I was being electrocuted, only without the pain. I’d zone out without realising it, only for my whole body to twitch violently, bringing me back to the real world. I had no idea how long I’d been in a daze for. 

I don’t remember how I stumbled across discontinuation syndrome, but when I did, I ticked off almost every symptom. It also explained perhaps why I hadn’t found much online about it; the symptoms were so common that it could easily be misdiagnosed. At one point, I had convinced myself I had Covid.

Six weeks on, I am still affected by the discontinuation of my antidepressants. Fogginess and memory loss have left me unable to remember what life was like before I started them. However, things have gotten better, and the physical side effects did stop after a couple of weeks. I take each day as it comes and am slowly recognising patterns of behaviour that seem familiar to me.

In March 2020, a paper published by The Journal of the American Osteopathic Association outlined how the side effects of antidepressants are often overlooked. The warnings of an increase in low mood and anxiety are well documented, but the brain zaps and headaches seem only to be noticed when people quit suddenly. As aforementioned, my quitting of medication was not abrupt.

After suffering for most of my teenage years, I believed treatment of some kind was the right journey. I found out that medication was not that route. I am still making daily progress. However, I can’t lie and pretend I didn’t wish I had access to this information sooner. 

It is, of course, important to ensure poor mental health is treated. After all, we wouldn’t want to leave a broken bone to heal without the support of a cast, so why should we expect our mental health to heal without any form of treatment? However, it is worth knowing that medication is not for everyone, and more importantly, that that is perfectly ok! It does get better, as cliché as it sounds. These side effects do not last forever and, since coming off of my antidepressants, my mental health has been better recently. My advice? Consult your doctor – you know your body better than anyone. Trust yourself.

Words by Chloe Wright

Related articles

Leave a Reply

Your email address will not be published. Required fields are marked *